Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 256, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 20, 2017, 11:29 PM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 11:29 PM CDT (04:29 UTC)
- Expired
- Jul 21, 2017, 12:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.0
The text
As transmitted.
687
WUUS53 KDMX 210429
SVRDMX
IAC123-157-210500-
/O.NEW.KDMX.SV.W.0256.170721T0429Z-170721T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1129 PM CDT THU JUL 20 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Poweshiek County in central Iowa...
Northeastern Mahaska County in south central Iowa...
* Until midnight CDT.
* At 1127 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Brooklyn to near Montezuma,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Measured wind gust of 58 mph in Grinnell at 1120 pm CDT.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grinnell, Montezuma, Brooklyn, Victor, Holiday Lake, Malcom, Deep
River, Barnes City, Searsboro, Hartwick, Guernsey and Grinnell
Regional Airport.
This includes Interstate 80 between mile markers 182 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9241 4146 9241 4152 9276 4157 9276
4183 9271 4184 9230 4151 9230
TIME...MOT...LOC 0427Z 274DEG 35KT 4180 9252 4152 9252
HAIL...<.75IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
027 WWUS53 KDMX 210445 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1145 PM CDT THU JUL 20 2017 IAC123-210455- /O.CAN.KDMX.SV.W.0256.000000T0000Z-170721T0500Z/ Mahaska IA- 1145 PM CDT THU JUL 20 2017 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHASKA COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4151 9259 4183 9261 4184 9230 4151 9230 TIME...MOT...LOC 0445Z 256DEG 42KT 4183 9222 4158 9226 $$ IAC157-210500- /O.CON.KDMX.SV.W.0256.000000T0000Z-170721T0500Z/ Poweshiek IA- 1145 PM CDT THU JUL 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR EASTERN POWESHIEK COUNTY... At 1145 PM CDT, severe thunderstorms were located along a line extending from near Ladora to near Millersburg, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Montezuma, Brooklyn, Victor, Holiday Lake, Malcom, Deep River, Barnes City, Hartwick and Guernsey. This includes Interstate 80 between mile markers 189 and 204. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4151 9259 4183 9261 4184 9230 4151 9230 TIME...MOT...LOC 0445Z 256DEG 42KT 4183 9222 4158 9226 HAIL...<.75IN WIND...60MPH $$ Kotenberg
274
WWUS53 KDMX 210453
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1153 PM CDT THU JUL 20 2017
IAC157-210503-
/O.EXP.KDMX.SV.W.0256.000000T0000Z-170721T0500Z/
Poweshiek IA-
1153 PM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POWESHIEK COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4151 9259 4183 9261 4184 9230 4151 9230
TIME...MOT...LOC 0453Z 274DEG 35KT 4182 9212 4157 9216
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:13 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 20, 6:13 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 613 PM CDT Thu Jul 20 2017 ...Updated for 00z Aviation Discussion... .SHORT TERM.../Tonight through Friday/ Issued at 302 PM CDT Thu Jul 20 2017 A weak surface frontal boundary has sagged southward into central Iowa today and currently stretches roughly along the Highway 30 corridor. There is only a moderate temperature difference across the boundary to the tune of about five degrees and dewpoints are essentially the same on either side. Meanwhile a weak mid-level shortwave is approaching along the South Dakota/Nebraska border, generating a few light showers from around Sioux Falls down to Lincoln. Heat indices are in the 100-110 degree range along and south of the central Iowa frontal boundary in accordance with the ongoing heat headlines. There is some question as to whether or not we will see thunderstorm development this evening associated with peak diurnal heating. While instability values are very high weak capping remains in place and there is no real upper-level forcing or support for convection. Surface winds are weak with very little convergence along the frontal boundary. Nevertheless, if the cap can be breached we may see widely scattered thunderstorms near or just south of the boundary, as we saw yesterday evening, and slight chance POPs have been introduced accordingly. The magnitude of instability supports a marginal severe weather threat, but this is limited by the lack of organized forcing or shear. This is well outlined by SPC products. As the shortwave approaching from our northwest moves across northern Iowa overnight, it will gradually draw the surface boundary northward as a warm front and also support development of more widespread thunderstorms over northern Iowa overnight. Likely POPs have been maintained after midnight and again there will be a severe weather risk. Given the high humidity/PWATs and relatively slow forward motion of any storms there is a risk of locally heavy rainfall, however the topography and antecedent conditions in this area mitigate any flash flooding threat. On Friday the boundary and associated convection will continue to push north/northeastward through the day, possibly clearing our area into Minnesota, and it will be very hot and humid once again. given the orientation of the retreating boundary/storms and associated heating, forecast heat index values exceed 105 degrees a little north of the current advisory and west of I-35, so will add a few counties up there in conjunction with expansion across the Sioux Falls office forecast area in northwest Iowa. .LONG TERM.../Friday night through Thursday/ Issued at 302 PM CDT Thu Jul 20 2017 Area of high pressure to the south still in control of much of the area to begin the period with the broad upper ridge aloft. Start to see some dampening of it by late Friday into the weekend, however thermal ridge to be building in further with +26C at H85 by Friday night across central IA. An upper trough to move through southern Canada Saturday with an associated cold front dropping through the state late Saturday into Sunday. This will finally break the heat that has been in place across the state this week. Prior to this however, a complex of thunderstorms expected to drop through the northern/eastern portions of the area Friday night. Storms are expected to develop in the late afternoon/early evening hours across central MN and ride down the edge of the cap/instability gradient southeastward. This may clip the northeast/east with potential for severe storms. Additional development may occur on outflow boundaries across the northern areas late that night as well when the LLJ increases with moisture advection right into northern/eastern IA Friday evening. PWATs push to around 2 inches, so an abundance of moisture around and high freezing levels will lead to efficient rain production. Storms appear to be progressive and even with some storms over that area in the past few days, FFG still 2.5 to 3 inches for 6 hours and 1.5 to 2 inches for 1 hour. Therefore even with the threat of heavy rainfall, soil conditions and current flash flood guidance suggests the area should be able to take some rain before having too many issues. Also storm mode/movement appear to be fairly progressive so again will still monitor for heavy rain potential, but widespread heavy rain appears low at this time. H85 temps drop into the teens by Sunday and remain there into early next week with much cooler temperatures expected by Monday/Tuesday with highs only in the mid 70s to mid 80s. Upper ridging builds back in for the middle of next week, with warmer temperatures building in again as well. Thermal progs don't suggest temperatures as warm as currently are in place, but expect highs to climb back into the 80s and low to mid 90s. Another cool front to drop through the state late Tuesday into the middle of the week. This boundary will remain quasi-stationary across the state through the end of next week, so will bring the next chances for rainfall/storms across the area. The boundary right now appears to push south of the state toward Friday, which may trend toward dry conditions just beyond the current forecast period. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 613 PM CDT Thu Jul 20 2017 Main concern this evening is possible thunderstorm development. Both far western and far eastern Iowa have a thunderstorm at 00z TAF issuance and have noticed recent cumulus development just east of KDSM. Have not included VCTS at this time due to low confidence in any storm impacting a terminal. However, expect thunderstorms to increase in coverage after midnight into Friday morning over northern Iowa and have VCTS mentioned. Outside of thunderstorms, there may even be a small window around sunrise of patchy fog bringing MVFR visibilities to KMCW and KALO. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062- 070>075-081>086-092>097. Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037- 044>050. && SHORT TERM...Lee LONG TERM...Beerends AVIATION...Ansorge
Hazardous weather outlook, Jul 20, 3:12 PM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 312 PM CDT Thu Jul 20 2017 IAZ057>062-070>075-081>086-092>097-211100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Widely scattered thunderstorms are possible this evening into tonight, mainly north of Highway 34. A severe storm or two may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms are possible between Friday night and Saturday night, then again around Wednesday night. A few severe storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ023-024-033>037-044>050-211100- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible late this evening, then likely after midnight tonight. A few severe storms and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms are possible Friday and Friday night, then again by late Wednesday. A few severe storms and locally heavy rainfall are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times tonight and Friday. IAZ004>007-015>017-025>028-038-039-211100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer-Grundy-Black Hawk- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible late this evening, then likely after midnight tonight. A few severe storms and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible Friday and Friday night, then again by late Wednesday. A few severe storms and locally heavy rainfall are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times tonight and Friday. Lee
In the hours before
Local storm report, Jul 20, 9:33 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HEAVY RAIN 2 S DAWSON 41.81N 94.22W
07/20/2017 M3.84 INCH DALLAS IA PUBLIC
STORM TOTAL FROM THIS EVENING.
&&
ANSORGELocal storm report, Jul 20, 9:44 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND DMG MADRID 41.88N 93.82W
07/20/2017 BOONE IA EMERGENCY MNGR
SMALL BRANCHES BROKEN OR DOWN. TIME
ESTIMATED FROM RADAR.
&&
ANSORGESpecial weather statement, Jul 20, 10:37 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Des Moines IA 1037 PM CDT THU JUL 20 2017 IAZ061-074-075-210415- Marion IA-Jasper IA-Mahaska IA- 1037 PM CDT THU JUL 20 2017 ...A LINE OF STORMS MAY PRODUCE WINDS OF 40 TO 50 MPH... At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Monroe to near Pleasantville. Movement was southeast at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pella, Knoxville, Monroe, Knoxville Raceway, Lake Red Rock, Harvey, Swan, Pella Municipal Airport, Knoxville Municipal Airport and Elk Rock State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . && LAT...LON 4148 9279 4121 9302 4146 9333 4161 9318 TIME...MOT...LOC 0337Z 299DEG 27KT 4155 9318 4144 9329 Kotenberg
Local storm report, Jul 20, 10:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1056 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 3 W PERRY 41.84N 94.15W
07/20/2017 DALLAS IA LAW ENFORCEMENT
FALLEN TREE ON IOWA 141 AT MILE MARKER 127
REPORTED BY DALLAS COUNTY SHERIFF TO IOWA
DOT. TIME ESTIMATED FROM RADAR AND IOWA DOT
REPORT.
&&
ANSORGESpecial weather statement, Jul 20, 11:06 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1106 PM CDT THU JUL 20 2017
IAZ061-062-074-075-210445-
Poweshiek IA-Marion IA-Jasper IA-Mahaska IA-
1106 PM CDT THU JUL 20 2017
...Line of storms may produce winds upwards of 50 mph...
At 1106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grinnell to near Pella. Movement was east
at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Grinnell, Montezuma, Brooklyn, New Sharon, Victor, Sully, Lynnville,
Malcom, Deep River, Barnes City, Rose Hill, Searsboro, Guernsey and
Grinnell Regional Airport.
LAT...LON 4151 9230 4151 9241 4130 9241 4146 9298
4183 9274 4173 9230
TIME...MOT...LOC 0406Z 289DEG 30KT 4177 9270 4147 9289
KotenbergSpecial weather statement, Jul 20, 11:23 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Des Moines IA 1123 PM CDT THU JUL 20 2017 IAZ050-062-210500- Tama IA-Poweshiek IA- 1123 PM CDT THU JUL 20 2017 ...Line of storms may produce strong winds of 40 to 50 mph... At 1122 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Traer to 6 miles northwest of Brooklyn. Movement was east at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Toledo, Tama, Traer, Dysart, Victor, Holiday Lake, Chelsea, Clutier, Elberon, Hartwick, Vining, Tf Clark State Park and Toledo Municipal Airport. LAT...LON 4179 9263 4227 9257 4224 9230 4172 9230 TIME...MOT...LOC 0422Z 277DEG 28KT 4223 9251 4180 9253 Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:05 PM CDT | Special Weather Statement | DMX | Sac | 55 min |
| Jul 20, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 26 min |
| Jul 20, 7:13 PM CDT | Special Weather Statement | DMX | Guthrie | 47 min |
| Jul 20, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 41 min |
| Jul 20, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 21 min |
| Jul 20, 8:50 PM CDT | Special Weather Statement | DMX | Dallas | 55 min |
| Jul 20, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 48 min |
| Jul 20, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk, Story | 56 min |
| Jul 20, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Jasper, Marshall, Story | 56 min |
| Jul 20, 10:37 PM CDT | Special Weather Statement | DMX | Marion | 38 min |
| Jul 20, 11:06 PM CDT | Special Weather Statement | DMX | Poweshiek | 39 min |
| Jul 20, 11:23 PM CDT | Special Weather Statement | DMX | Tama | 37 min |
| Jul 21, 9:55 AM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 20 hr |
| Jul 21, 10:01 AM CDT | Flash Flood Warning | DMX | Bremer | 6 hr |
| Jul 21, 3:26 PM CDT | River Flood Watch | DMX | Black Hawk | 5 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.